Indian Journal of Pharmacology Home 

LETTER TO EDITOR
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 1  |  Page : 93-

Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia?

Samir Kumar Praharaj 
 Department of Psychiatry, Kasturba Medical College, Manipal, Karnataka, India

Correspondence Address:
Samir Kumar Praharaj
Department of Psychiatry, Kasturba Medical College, Manipal, Karnataka
India




How to cite this article:
Praharaj SK. Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia?.Indian J Pharmacol 2011;43:93-93


How to cite this URL:
Praharaj SK. Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia?. Indian J Pharmacol [serial online] 2011 [cited 2022 Jan 16 ];43:93-93
Available from: https://www.ijp-online.com/text.asp?2011/43/1/93/75686


Full Text

Sir,

Shrivastava et al.[1] have reported an improvement of tardive dyskinesia (TD) with addition of clozapine that exacerbated with its dose reduction (from 200 to 150 mg/day). The patient had developed TD [score 7 on abnormal involuntary movement scale (AIMS)] while being treated with depot fluphenazine injection. It should be noted that the effect of depot injection lasts for a long period and its elimination half-life is longer than that of oral preparations. [2] Thus, it is possible that the index case might have developed withdrawal dyskinesia because of decrease in serum levels of fluphenazine [3] , and not clozapine, which has lower affinity for D 2 receptors. There are even case reports of TD induced or worsened by clozapine therapy. [4],[5],[6] Nevertheless, clozapine still remains a viable treatment option for antipsychotic-induced TD, [7] as well as withdrawal dyskinesias, [8] as a maintenance treatment for long periods. [9]

TD was originally caused by fluphenazine. With clozapine (200 mg) treatment for 1 month, symptoms of TD were reduced, and when the dose of clozapine was decreased to 150 mg, symptoms reemerged. Half-life of fluphenazine deconate i.m., which the patient was receiving, is 6-9 days and under multiple dosing, the mean elimination half-life is increased to 14 days. [1] In our case, symptoms of TD reduced after 2 weeks.

Clozapine can improve or worsen TD, and we observed it to improve. The patient is presently maintained on clozapine 200 mg/day without any reemergence of symptoms for last 20 months.

References

1Shrivastava M, Solanke B, Dakhale G, Somani A, Waradkar P. Relapse of tardive dyskinesia due to reduction in clozapine dose. Indian J Pharmacol 2009;41:201-2.
2Jann MW, Ereshefsky L, Saklad SR. Clinical pharmacokinetics of the depot antipsychotics. Clin Pharmacokinet 1985;10:315-33.
3Wistedt B, Wiles D, Jψrgensen A. A depot neuroleptic withdrawal study neurological effects. Psychopharmacology (Berl) 1983;80:101-5.
4Ertugrul A, Demir B. Clozapine-induced tardive dyskinesia: A case report. Prog Neuropsychopharmacol Biol Psychiatry 2005;29:633-5.
5Raguraman J, Vijaysagar J. Worsening of tardive dyskinesia due to clozapine therapy. J Postgrad Med 2007;53:218.
6Li CR, Chung YC, Park TW, Yang JC, Kim KW, Lee KH, et al. Clozapine-induced tardive dyskinesia in schizophrenic patients taking clozapine as a first-line antipsychotic drug. World J Biol Psychiatry 2009;10:919-24.
7Margolese HC, Chouinard G, Kolivakis TT, Beauclair L, Miller R, Annable L. Tardive dyskinesia in the era of typical and atypical antipsychotics. Part 2: Incidence and management strategies in patients with schizophrenia. Can J Psychiatry 2005; 50: 703-14.
8Mendhekar DN, Inamdar A. Withdrawal-emergent respiratory dyskinesia with risperidone treated with clozapine. J Neuropsychiatry Clin Neurosci 2010; 22: E24.
9Louzγ MR, Bassitt DP. Maintenance treatment of severe tardive dyskinesia with clozapine: 5 years' follow-up. J Clin Psychopharmacol 2005;25:180-2.